Crozet Annals of Medicine: Harmful if Swallowed

550

Pain that wakes you from sleep is a bad thing. More often than not, it is some sort of emergency. My patient had been awakened in the middle of the night with severe chest pain. He was 60 years old. He had no history of heart disease. He had been fine before bedtime. He took his usual two saw palmetto herbal pills after climbing into bed and turning out the light. He explained that they helped him with his prostate, especially at night. He felt as if one of the pills had gotten stuck in his esophagus and he was having trouble swallowing associated with his chest pain. He was very distressed by all of this.

We worked him up for a heart attack, which he did not have. We gave him some water to swallow and he did just fine getting it down. We gave him a gulp of lidocaine, a numbing medicine which made his pain go away completely.

I explained to him that he had pill esophagitis and that time would heal this without any specific therapy.

Pill esophagitis is common and usually occurs after antibiotic pill swallowing but many different kinds of pills have caused it. It is caused by the pill irritating the esophagus without much lasting damage. Symptoms are a feeling that the pill is stuck or severe pain after swallowing the pill. Risk factors for it include swallowing a pill while in bed or laying down right after taking any pill. Copious water swallowing after medication administration can reduce the incidence of this annoying phenomenon.

While my patient had not taken an antibiotic, he had taken his pills while lying in bed after turning out the lights and then went right to sleep.

The next night in the ED I noticed his name on the track board again and went by to visit him. This time he was really distressed, writhing and gasping in pain radiating from his central chest. He said the pain from last night had never really gone away and over the course of the day had dramatically worsened. He thought he might be dying.

Something was not right. Usually pill esophagitis gradually gets better over time as the irritation resolves.

The team caring for him was going off my diagnosis of last night and assuming this was still simply pill esophagitis with an overly dramatic patient.

I had the benefit of seeing him earlier in his disease course and so could appreciate the change in this previously reasonable man. I suggested to the team that they admit him due to his significant worsening, with the thought being to examine him with an upper GI endoscope ASAP to make sure he had not ruptured his esophagus.

He was admitted and scoped the next morning. The endoscopist found not pill esophagitis but rather a pill bottle desiccant packet stuck onto the side of his esophagus.

Desiccant packets are those scary things you often find in pill bottles. They are scary because they say right on them ‘Do Not Eat’ or ‘Harmful if Swallowed’ or they have a skull and crossbones stamped on them. The purpose of the desiccant packets is to keep pills from degrading from moisture. They absorb many times their weight in any ambient moisture.

In the dark my patient had mistakenly swallowed the desiccant packet along with his other pill. Where it got stuck it had caused several erosions in the lining of the esophagus. He had a two-day hospital stay during which he was fed through an IV until his esophagus healed enough for him to tolerate swallowing food and drink.

Despite the dire warnings stamped onto these packets and my patient’s experience, pill bottle desiccants are actually nearly completely benign. Every year 38,000 people accidentally ingest pill bottle desiccant packages without any ill effect. Most are under the age of six.

Other than a choking hazard in infants, the packets are non-toxic. Silica gel, the most common dessicant is inert. It doesn’t react with anything except water which it absorbs. I still don’t know why this one got stuck and caused so much trouble.

Bottom line, don’t take pills in bed and above all don’t take pills in the dark.

LEAVE A REPLY

Please enter your comment!
Please enter your name here